Drugs, prescription and non-prescription, and nutritional supplements are a common cause of eosinophilia across the world. In regions with a low prevalence of parasitic infestations drugs are the leading cause of eosinophilia.
Clinical Spectrum of Drug Induced Eosinophilia
The spectrum of drug induced eosinophilia extends from an asymptomatic eosinophilia discovered on a routine haemogram to a a serious disorder like drug induced drug reaction with eosinophilia and systemic syndromes (DRESS). Eosinophilia associated with specific organ complications includes
- Eosinophilic pulmonary infiltrates associated with the use of sulfadsalazine, nitrofurantoin and non-steroidal anti-inflammatory drugs (NSAID)
- Acute interstitial nephritis with eosinophilia associated with the use of semisynthetic penicillins, cephalosporins, NSAID, sulphonamides, phenytoin, cimetidine and allopurinol
- Eosinophilia-myalgia syndrome (EMS) presents with increased eosinophil counts associated with severe myalgia, neuropathy, skin rash and multi-system complications. The cause of EMS is not known but L-tryptophan has been implemented.
- Drug reaction with eosinophilia and systemic symptoms /Drug induced hypersensitivity syndrome (DRESS/DIHS): The syndrome is a form of delayed drug hypersensitivity the presents with fever lymphadenopathy and end organ damage. The spectrum of end-organ damage includes hepetitis, interstitial nephritis, pneumonitis and carditis. The drugs implicated in DRESS/DIHS include
- Antibiotics: Cephalosporins, doxycycline, fluoroquinolone, linezolid, metronidazole, nitrofurantoin, penicillins, tetracycline
- Sulfomaides: Sulfasalazine trimethoprim-sulfamethoxozole
- Sulfones: Dapsone
- Antiviral: Abacavir, Nevirapine
- Anti-epileptic: Carbamazepine, lamotrigine, phenobarbital, phenytoin, , valproate
- Anti-depressants: Amitriptyline, desimipramine, fluoxetine
- Anti-inflammatory: Diclofenac, ibuprofen, naproxen, piroxicam
- Antihypertensives: ACE inhibitors, β-blockers, hydrochlorthiazide
- Others: Allopurinol, cyclosporine, ranitidine
The incriminating drug should be withdrawn in symptomatic patients. Asymptomatic eosinophilia does not necessitate discontinuation of therapy. If equally effective therapy is available it is preferable to stop therapy. If this is not the case the drug may be continued with careful monitoring for symptoms.